Louisiana, 2016

Hail in Louisiana, March 18, 2016

March 18, 2016 · NWS SHV · 12 events in 5 counties and zones

The severe weather setup for March 18th was not a lot different than the setup for severe weather that occurred across the Four State Region on March 17th. An elevated boundary remained nearly stationary north of the Interstate 20 corridor of Northern Louisiana and Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The severe weather setup for March 18th was not a lot different than the setup for severe weather that occurred across the Four State Region on March 17th. An elevated boundary remained nearly stationary north of the Interstate 20 corridor of Northern Louisiana and Northeast Texas. Likewise, a warm front was moving northward during the day towards the Interstate 20 corridor which allowed for increasing moisture and instability to reach the corridor by late morning into the afternoon hours. Weak disturbances aloft continued to move eastward out of Northern Texas and these disturbances provided the lift necessary for scattered severe thunderstorms, all of which produced hail. Again the hail produced by these thunderstorms ranged from near pea size to near golfball size given the steep mid level temperature lapse rates present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 9:00 AM CST, 3 hours earlier.

Area forecast discussion, Mar 18, 9:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI MAR 18 2016

.DISCUSSION...
WARM FRONT CURRENTLY LOCATED JUST INLAND ALONG THE LA AND SE TX GULF
COAST FORECAST TO MOVE N AND INLAND THROUGH THIS AFTERNOON AND
EVENING. ACCORDINGLY...EXPECT SCT SHOWERS AND TSTMS TO DEVELOP WITH
THE HEATING OF THE DAY. ELSEWHERE A QUITE INTERESTING UNDULAR BORE
FEATURE AS NOTED ON THE CURRENT VISIBLE SATELLITE IMAGERY ACROSS
CENTRAL AND W CENTRAL TX MOVING SE THIS MORNING TOWARD S CENTRAL TX.

NO CHANGES PLANNED FOR CURRENT TEXT AND GRID FORECASTS AT THIS TIME.
WE MAY REEVALUATE CURRENT FORECAST HIGH TEMPERATURES FOR THIS
AFTERNOON AS WIDESPREAD CLOUDS MAY REDUCE HIGHS BY A CATEGORY.
/VIII./

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  51  61  37 /  50  50  20   0
MLU  71  52  60  39 /  50  50  20   0
DEQ  65  40  60  29 /  60  40  10   0
TXK  68  44  60  35 /  60  50  10   0
ELD  68  47  59  33 /  50  50  10   0
TYR  72  46  60  36 /  60  50  10   0
GGG  72  48  61  36 /  60  50  20   0
LFK  79  54  64  39 /  50  60  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

08
Hazardous weather outlook, Mar 18, 10:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT FRI MAR 18 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1139 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
THE REGION...NEAR AND NORTH OF A WARM FRONT THAT SHOULD LIFT NORTH TO
NEAR OR JUST SOUTH OF THE INTERSTATE 20 CORRIDOR BY LATE THIS FRIDAY
AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL SHIFT SOUTHEAST INTO THE
REGION THIS AFTERNOON AND TAP INTO THE WARM...MOIST...AND UNSTABLE
AIR NEAR THE FRONT...SUCH THAT SOME STORMS MAY BECOME SEVERE THROUGH
THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS...WITH BRIEF HEAVY RAINFALL ALSO POSSIBLE. THESE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST
TONIGHT...AS A COLD FRONT SWEEPS SOUTHEAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MUCH COLDER AIR WILL SETTLE SOUTH INTO THE REGION THIS
WEEKEND...WITH THE PROTECTED AREAS OF SOUTHEAST OKLAHOMA AND
ADJACENT SOUTHWEST ARKANSAS POSSIBLY EXPERIENCING FREEZING
TEMPERATURES SUNDAY MORNING. BETTER RADIATIONAL COOLING IS
EXPECTED AREAWIDE SUNDAY NIGHT...WITH MUCH OF SOUTHEAST OKLAHOMA
AND SOUTHWEST ARKANSAS POSSIBLY OBSERVING FREEZING TEMPERATURES.
ELSEWHERE...AREAS OF FROST ARE EXPECTED...WHICH MAY HARM TENDER
VEGETATION. AREA RESIDENTS SHOULD PREPARE TO TAKE PRECAUTIONS IN
PROTECTING TENDER VEGETATION FROM THESE COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 18, 11:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CDT FRI MAR 18 2016

ARZ050-051-059-181815-
HOWARD AR-LITTLE RIVER AR-SEVIER AR-
1227 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...SOUTH
CENTRAL HOWARD AND SOUTHERN SEVIER COUNTIES UNTIL 115 PM CDT...

AT 1226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WINTHROP...OR NEAR HORATIO...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HORATIO...LOCKESBURG...WINTHROP...BEN LOMOND...OAK GROVE...CERROGORDO...
CENTRAL...BROWNTOWN...SILVER RIDGE...WEST OTIS AND BELLVIEW.

LAT...LON 3379 9393 3374 9443 3392 9448 3395 9448
      3396 9447 3404 9402
TIME...MOT...LOC 1726Z 260DEG 30KT 3384 9437

13
Local storm report, Mar 18, 11:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1236 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             HORATIO                 33.94N  94.36W
03/18/2016  E0.75 INCH       SEVIER             AR   LAW ENFORCEMENT

&&

EVENT NUMBER SHV1600239

20
Special weather statement, Mar 18, 11:37 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 PM CDT FRI MAR 18 2016

LAZ006-014-181815-
UNION LA-OUACHITA LA-
1237 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND NORTHERN
OUACHITA PARISHES UNTIL 115 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CLAIBORNE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...CLAIBORNE...WEST MONROE...SWARTZ...STERLINGTON...LOCH LOMON...
GUTHRIE...EUREKA...DESHARD...DREW...FAIRBANKS...ROCKY BRANCH...FOLKSVILLE...
CHENIERE AND PERRYVILLE.

LAT...LON 3249 9234 3267 9238 3274 9206 3274 9205
      3273 9206 3269 9205 3270 9204 3271 9204
      3270 9202 3271 9197 3268 9197 3266 9194
      3267 9192 3266 9191 3260 9193 3253 9191
TIME...MOT...LOC 1736Z 259DEG 30KT 3260 9228

13
Special weather statement, Mar 18, 11:37 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 PM CDT FRI MAR 18 2016

LAZ005-006-181830-
UNION LA-LINCOLN LA-
1237 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND NORTHEASTERN
LINCOLN PARISHES UNTIL 130 PM CDT...

AT 1237 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF RUSTON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSTON...FARMERVILLE...DUBACH...VIENNA...DOWNSVILLE...BAYOU D ARBONNE
LAKE...UNIONVILLE...D ARBONNE...MOUNT ZION AND SHILOH.

LAT...LON 3254 9266 3271 9276 3295 9229 3271 9215
TIME...MOT...LOC 1737Z 243DEG 23KT 3266 9263

13
Special weather statement, Mar 18, 11:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1239 PM CDT FRI MAR 18 2016

ARZ073-LAZ004>006-181830-
UNION AR-UNION LA-CLAIBORNE LA-LINCOLN LA-
1239 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UNIONUNION UNION...
NORTHWESTERN UNION...NORTHWESTERN LINCOLN AND EAST CENTRAL CLAIBORNE
PARISHES UNTIL 130 PM CDT...

AT 1238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF BERNICE...OR 13 MILES EAST OF HOMER...MOVING NORTHEAST
AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERNICE...STRONG...COOLEY...MARION...LISBON...SPEARSVILLE...LILLIE...
LOCKHART...CORNEY LAKE...AURELLE...CORINTH...OAKLAND...TAYLORVILLE...
ANTIOCH AND SUMMERFIELD.

LAT...LON 3269 9286 3285 9296 3314 9239 3290 9225
TIME...MOT...LOC 1738Z 242DEG 23KT 3280 9283

13
Special weather statement, Mar 18, 11:50 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1250 PM CDT FRI MAR 18 2016

LAZ001-002-181815-
BOSSIER LA-CADDO LA-
1250 PM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CADDO AND WEST CENTRAL
BOSSIER PARISHES UNTIL 115 PM CDT...

AT 1249 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLANCHARD...OR NEAR SHREVEPORT...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...BLANCHARD...FOSTERS...EASTWOOD...RED CHUTE...
FERGUSON AND BODCAU.

LAT...LON 3250 9386 3258 9389 3268 9361 3253 9357
TIME...MOT...LOC 1749Z 255DEG 26KT 3255 9380

13

The radar

The Shreveport radar (KSHV), 20 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Bossier

When
March 18, 12:00 PM CST
Where
Bossier County, 1.29 mi ESE of Vanceville
Measured
1 in hail
Reported by
Public
Coordinates
32.591, -93.711

Quarter size hail reported in the Rosedale Place Subdivision in North Bossier City.

Hail, Bossier

When
March 18, 12:02 PM CST
Where
Bossier County, 1.51 mi SE of Honore
Measured
1.75 in hail
Reported by
Public
Coordinates
32.554, -93.713

Golfball size hail reported at Airline High School.

Hail, Ouachita

When
March 18, 12:05 PM CST
Where
Ouachita County, 1.04 mi ESE of Lock Arbor
Measured
1.75 in hail
Reported by
Public
Coordinates
32.647, -92.063

Golfball size hail fell at Sterlington High School.

Hail, Lincoln

When
March 18, 12:30 PM CST
Where
Lincoln County, 0.62 mi NE of Simsboro
Measured
1.75 in hail
Reported by
Public
Coordinates
32.536, -92.772

Golfball size hail was reported on Highway 563.

Hail, Lincoln

When
March 18, 12:33 PM CST
Where
Lincoln County, 0.6 mi WNW of Simsboro
Measured
1 in hail
Reported by
County Official
Coordinates
32.535, -92.789

Quarter size hail was reported in Simsboro.

Hail, Ouachita

When
March 18, 12:35 PM CST
Where
Ouachita County, 0.54 mi SSE of Sterlington
Measured
1 in hail
Reported by
Social Media
Coordinates
32.693, -92.076

The public posted a photo of quarter size hail that fell in Sterlington on the KNOE-TV Facebook page.

Hail, Lincoln

When
March 18, 12:46 PM CST
Where
Lincoln County, 0.41 mi W of Chautauqua Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.551, -92.657

Quarter size hail was reported on Cooktown Road one-half mile north of Interstate 20.

Hail, Ouachita

When
March 18, 1:37 PM CST
Where
Ouachita County, 2.17 mi ENE of Cheniere
Measured
1 in hail
Reported by
Public
Coordinates
32.512, -92.246

Quarter size hail was reported on Highway 546 just north of the Interstate 20 exit.

Hail, Ouachita

When
March 18, 1:41 PM CST
Where
Ouachita County, 0.66 mi SE of Kiroli Woods
Measured
1.5 in hail
Reported by
Public
Coordinates
32.543, -92.163

Ping pong ball size hail covered the ground near Kiroli Park.

Hail, Ouachita

When
March 18, 1:55 PM CST
Where
Ouachita County, 0.82 mi N of Breard
Measured
1.5 in hail
Reported by
Public
Coordinates
32.542, -92.078

Ping pong ball size hail fell on Highway 165 near the intersection of Old Sterlington Road.

Hail, Union

When
March 18, 2:38 PM CST
Where
Union County, 3.31 mi NW of Randolph
Measured
0.75 in hail
Reported by
Public
Coordinates
33.011, -92.724

Penny size hail fell in Junction City on the Louisiana side.

Hail, Webster

When
March 18, 2:54 PM CST
Where
Webster County, 2.03 mi ESE of Ogden
Measured
0.75 in hail
Reported by
Public
Coordinates
32.461, -93.237

Dime to penny size hail fell east of Heflin per KTAL-TV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616368, 616369, 616370, 616371, 616372, 616403, 616404, 616405, 616406, 616407, 616408, 616409.